Texas, 2020High Wind in Texas, March 20, 2020
March 20, 2020 · NWS MAF · 1 event in 1 county or zone
Cold air building behind a strong cold front brought gusty northeast winds to Guadalupe Pass.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold air building behind a strong cold front brought gusty northeast winds to Guadalupe Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 20, 5:35 AM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Mar 20, 5:35 AM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
635 AM CDT Fri Mar 20 2020
.DISCUSSION...
Please see the 12Z aviation discussion below.
&&
.AVIATION...
A cold front is progressing southward across the region this
morning, accompanied by elevated/gusty northerly winds. The winds
will gradually veer around to the east this afternoon, with speeds
diminishing at most terminals, though MAF could see gusts to
around 20kt for a majority of the forecast period. Scattered
showers have developed this morning INVOF MAF/FST, however,
impacts would be minimal if any terminals are impacted, and given
activity is expected to wane pretty quickly early this morning,
have not included mention. VFR conditions will prevail the next 24
hours.
&&
.PREV DISCUSSION... /issued 308 AM CDT Fri Mar 20 2020/
DISCUSSION...
Current obs across west TX indicate the expected cold front is
positioned to the north between Lubbock and the northern tier of the
Permian Basin. Front will continue to push south on the leading edge
of high pressure nosing out of Canada. Cold front will slide through
the Basin by early morning and the rest of the forecast area by
early afternoon creating a breezy, drier, and cooler setup compared
to the previous succession of days. High temps will struggle,
settling well below normal with only a modest rise diurnally with
50s north of the Pecos River Valley, and 60s/70s to the south.
Conditions will be quiet for much of the region over the course of
Friday, but tightening pressure gradient behind the cold front
across the Guadalupe's will generate a period of higher gap winds
through Guadalupe Pass later this evening. With all guidance showing
a 6-9 hr window of greater than 33kts, a High Wind Warning will be
in effect for GDP and the Delaware's between 03-12z Saturday.
Surface ridge to the north will slide east with a easterly low-level
flow situated over the eastern 2/3's of the forecast area. Low-level
moisture will increase quickly into Saturday morning with overcast
skies keeping temps well-below normal, even more so than today
across the Permian Basin. Weak ascent from a passing southern
shortwave will create a chance of showers Saturday PM before moving
out to the northeast. Soundings show a touch of mid-level
instability, so added thunder to the grids for the areas impacted,
but not anticipating anything widespread. Southerly return flow will
be welcomed on Sunday with clearing skies and a scouring of any
residual overcast leading to temps bumping back to slightly above
normal. Zonal flow aloft will create a pretty dry period through the
extended. Will see a warming trend by mid-next week with southwest
flow at the surface providing some downsloping component to warm
temps well-above normal by Wed/Thur. Pending strength of the passing
trough expected to the north during the timeframe, some higher winds
could accompany the warmer temps. We'll be watching to see how the
pattern evolves in time. Until then, spring will make a big return
beginning Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 56 39 51 46 / 10 0 30 10
Carlsbad 60 41 58 44 / 0 0 10 0
Dryden 70 49 61 53 / 10 10 20 10
Fort Stockton 63 46 62 48 / 10 0 20 10
Guadalupe Pass 54 38 57 42 / 0 0 10 0
Hobbs 56 37 52 42 / 0 0 10 0
Marfa 65 37 69 40 / 0 0 10 0
Midland Intl Airport 58 40 54 48 / 10 0 20 10
Odessa 58 40 54 48 / 10 0 20 10
Wink 61 42 59 47 / 0 0 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 9 PM this evening to 6 AM MDT Saturday
for Guadalupe and Delaware Mountains.
&&
87/84Hazardous weather outlook, Mar 20, 1:04 AM CST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
204 AM CDT Fri Mar 20 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-210715-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
204 AM CDT Fri Mar 20 2020 /104 AM MDT Fri Mar 20 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
A High Wind Warning is in effect for Guadalupe Pass and portions of
the Delaware Mountains late this evening through tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- March 20, 7:51 AM CST to 10:51 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Indiana, March 20, 20206 deaths · $110,000 · 1 in hail · 6 events
- Flash Flood and Flood in Ohio, March 20, 20202 deaths · $150,000 · 50 kt wind · 4 events
- Flooding and Damaging Winds in Pennsylvania, March 20, 2020$100,000 · 50 kt wind · 6 events
- Damaging Winds in New York, March 20, 2020$57,000 · 60 kt wind · 14 events
- Flooding in Ohio, March 20 to 22, 2020$30,000 · 2 events
- Damaging Wind in Pennsylvania, March 20, 2020$30,000 · 61 kt wind · 1 event
- Damaging Winds in New York, March 20, 2020$25,000 · 50 kt wind · 3 events
- Damaging Wind and High Wind in New York, March 20, 2020$15,000 · 59 kt wind · 11 events
- Dense Fog in Maryland, March 20, 20208 events
- Flash Flooding and Damaging Wind in Indiana, March 20, 2020$12,000 · 3 events
- Hail in Texas, March 20, 20201.75 in hail · 6 events
- High Surf in Hawaii, March 20 to 22, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883661.